New York, 2016Damaging Winds in New York, September 10, 2016
September 10, 2016 · NWS BTV · 2 events in 1 county or zone
Showers and a few thunderstorms developed ahead of a cold front during the evening of September 10th. One thunderstorm traveled along the St.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and a few thunderstorms developed ahead of a cold front during the evening of September 10th. One thunderstorm traveled along the St. Lawrence river and produced isolated damaging winds in Hammond and Morristown.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Sep 10, 7:02 PM EST, 35 minutes earlier.
Area forecast discussion, Sep 10, 7:02 PM EST, 35 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
802 PM EDT Sat Sep 10 2016
.SYNOPSIS...
A cold front will sweep across New York tonight reaching Vermont
around dawn accompanied by a band of showers and a few
thunderstorms, especially in northern New York, some with locally
heavy rain and gusty winds. The cold front will clear the area on
Sunday with gusty winds and drier and cooler weather. High
pressure will bring mostly sunny and seasonably mild weather
through Tuesday. A cold front on Wednesday will result in a taste
of fall for late week.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 713 PM EDT Saturday...Modest updates to sky cover, pops and
sensible weather over the next 6 hours to account for current
observational trends. Warm front has lifted bodily northward and
is clearing north into southern Canada as of 700 pm with deepening
moist southerly flow now surging into the forecast area.
Meanwhile, a surface cold front is trudging steadily east across
the lower Great Lakes and is oriented along or just west of a line
of strong convection from Lake Ontario south and west through the
Buffalo metro area into northeast Ohio. Based off latest CAM
output, we've lowered pops considerably east of the St Lawrence
Valley until later this evening, after which the eastward progress
of the surface front will push the then weakening band of
showers/storms across the forecast area. With a deeply moist
airmass (PWATS to 2.0 inches) advecting atop the area, locally
heavy downpours will remain possible. However, it increasingly
appears the best threat of strong to locally severe storms will be
confined to the western slopes of the Adirondacks into the St.
Lawrence Valley where juxtaposition of lingering instability and
robust boundary layer wind fields will occur this evening in a
typical high shear/low CAPE environment. Indeed, latest KTYX VWP
profiles support recent hi-res model output suggesting 40-50 kt
southwesterly flow will occur in the 1-2 kft band immediately
preceding the line of showers/storms this evening in this area.
Thus any small low-topped line segments and/or short bowing
segments, if they develop, will be watched closely - generally in
the 8 pm to midnight time frame.
By later tonight, the weakening band of showers/isolated storms
will push steadily through the forecast area, pushing into our
eastern VT by sunrise or shortly thereafter. Current forecast low
temperatures and cloud cover/dewpoint fields largely remain on
track so little other changes needed at this point.
Prior discussion from 221 PM EDT Saturday...
Sunday: By sunrise...cold front is quickly approaching the
Champlain Valley with showers largely across VT quickly exiting as
cold front passes. Behind the front...developing strong cold air
advection under building high pressure will promote deep mixing
tapping into an exiting low/mid level jet around 30-40kt at
925-850mb. This should account for skies trending to partly sunny
by the afternoon and winds gusting through the day in the 25-35mph
range. After about a week of above normal temperatures, it will
seem cool BUT we'll finally see a return to near normal highs
ranging from the mid 60s to mid 70s.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
As of 221 PM EDT Saturday...Sunday night through Tuesday will be
largely dominated by high pressure building from the Ohio River
Valley into the Northeast before moving offshore with a warmer
return flow on Tuesday ahead of next cold front.
Mainly clear skies Sunday night with light winds and recent rainfall
will set the stage for dense radiational fog to develop in the climo
favored river valleys and mountain hollows. Also...new colder
airmass will help lower temps into the 40s with possibly some upper
30s in NEK and Adirondacks but 50s along the lake shore.
Highs Monday will be a few degrees milder than Sunday with plentiful
sunshine and lack of cold air advection...back to seasonable 70s.
Another mainly clear night on Monday night but one day removed from
precipitation and some slight gradient developing. Areas of fog
still likely but not as widespread as Sunday night/Monday morning
and not as cool.
On Tuesday...return flow and decent amount of sun until afternoon
will moderate temperature back to above seasonable levels in the mid
70s to lower 80s.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 221 PM EDT Saturday...Not much change from what we've been
talking about the past few days. A strong cold front Tuesday
night/Wednesday brings fall to the north country with High
pressure dominating the rest of the work week.
Tuesday night through Wednesday we continue to highlight the
chance for some showers as strong cold front looks to swing
through. Overall the system is pretty progressive so rainfall not
looking to be a big deal, but behind the front strong cold air
advection with high pressure building southeastward from
south/central Canada will usher in a seasonally cold airmass which
will dominate our weather right through the end of the work week.
Clearing skies Wednesday night then mainly clear through early
Friday with some clouds thereafter as return flow begins as high
pressure begins to slides south and east. A cold night both Wed
and Thu Nights and a cool day on Thursday despite plenty of
sunshine. On Friday...temperatures moderate back to seasonable
levels.
The combination of departing ridge and approaching northern stream
trough means southwest flow with more clouds...milder temperatures
on Saturday and leaning toward dry conditions although conflicting
guidance lends to lower confidence by Saturday afternoon.
&&
.AVIATION /00Z Sunday THROUGH Thursday/...
Through 00Z Monday...Complex forecast with immediate concern
being a combination of showers and thunderstorms around the Saint
Lawrence Valley and LLWS from low level jet moving in from the
west. VFR conditions expect throughout most of the period,
exception of MVFR vis/cigs with showers and t-storms with cold
frontal passage 03Z-12Z.
Wind shear expected out of the SW at 35-45kts around 2kft at KMSS
and KSLK this evening before gusts develop after 06Z. LLWS also
possible at KMPV and KRUT mainly between 05Z-10Z, while channeling
up the Champlain Valley will keep surface winds higher, especially
with gusts developing at KBTV 06Z through the rest of the period.
Front and associated showers will exit east mid to late Sunday
morning. Clouds will diminish but wind gusts will remain with
sustained NW 10-15kts gusts 20-30kts throughout the day.
Outlook 00Z Monday through Thursday...
00z Mon-06z Wed: Mainly VFR under high pressure except LIFR
nocturnal fog possible SLK/MPV Sunday night and again Monday
night, mainly 06-13Z.
06z Wed-06z Thu: VFR with MVFR possible in showers associated
with a cold front.
06z Thu onward: VFR under high pressure.
&&
.MARINE...
Southerly winds have been increasing to 15 to 20 kts with gusts as
high as 29 knots at Diamond Island in the last hour ahead of a
strong cold front. Waves increasing to 1 to 3 feet on average but
again could be higher on the open waters tonight. That strong cold
front will reach Lake Champlain between 5 and 7 a.m. and may be
accompanied by a band of heavy showers lasting an hour or so along
with a chance of a thunderstorm and potentially locally stronger
winds. Behind the cold front on Sunday, winds will shift to SW
then gradually W then NW during the afternoon again around 15 to
25 knots.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.
&&
SYNOPSIS...SLW
NEAR TERM...JMG/KGM/SLW
SHORT TERM...SLW
LONG TERM...SLW
AVIATION...KGM
MARINE...Verasamy
Hazardous weather outlook, Sep 10, 3:55 AM EST, 15 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
455 AM EDT SAT SEP 10 2016
NYZ026>031-034-035-087-VTZ001>012-016>019-110900-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
455 AM EDT SAT SEP 10 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.
.DAY ONE...TODAY AND TONIGHT.
SHOWERS ARE EXPECTED TO THROUGH EARLY AFTERNOON TODAY FOLLOWED BY
A FEW THUNDERSTORMS IN THE ST. LAWRENCE VALLEY OF NEW YORK LATER
IN THE DAY INTO TONIGHT AND THERE IS A SLIGHT CHANCE THEY WILL BE
SEVERE...PRODUCING STRONG GUSTY WINDS ESPECIALLY IN NEW YORK. THE
SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE INTO VERMONT BY EARLY
SUNDAY MORNING BUT SHOULD BE WEAKER BY THAT POINT. OTHERWISE, A
BRIEF HEAVY DOWNPOURS WILL ACCOMPANY THE SHOWERS AND STORMS.
WINDS MAY GUST TO 25 TO 35 MPH ESPECIALLY IN THE CHAMPLAIN AND ST
LAWRENCE VALLEYS AND IN THE HIGHER TERRAIN LATE TODAY AND TONIGHT
CONTINUING EARLY SUNDAY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT.
Thunderstorm Wind, St. Lawrence
- When
- September 10, 7:37 PM EST
- Where
- St. Lawrence County, 0.49 mi W of Hammond
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 44.450, -75.690
Several trees downed by thunderstorm winds.
Thunderstorm Wind, St. Lawrence
- When
- September 10, 7:43 PM EST
- Where
- St. Lawrence County, 0.99 mi E of Brier Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 44.530, -75.650
Trees and powerlines downed by thunderstorm winds in Brier Hill.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Delaware, September 10, 201621 injured · 1 event
- Damaging Winds in New York, September 10 to 11, 2016$285,000 · 50 kt wind · 27 events
- Hail and Damaging Winds in Ohio, September 10, 2016$443,000 · 52 kt wind · 17 events
- Damaging Winds in Tennessee, September 10, 2016$84,000 · 52 kt wind · 28 events
- Damaging Winds in Pennsylvania, September 10, 2016$83,000 · 50 kt wind · 5 events
- Damaging Winds in Pennsylvania, September 10, 2016$48,000 · 56 kt wind · 11 events
- Damaging Winds and Lightning Strike in Kentucky, September 10, 2016$46,000 · 52 kt wind · 10 events
- Damaging Wind and Heavy Rain in Texas, September 10, 2016$30,000 · 56 kt wind · 2 events
- Flash Flooding in Louisiana, September 10, 2016$30,000 · 2 events
- Flash Flood and Damaging Winds in Ohio, September 10, 2016$18,000 · 50 kt wind · 10 events
- Damaging Winds in Michigan, September 10, 2016$13,000 · 54 kt wind · 7 events
- Damaging Winds in Kentucky, September 10, 2016$9,000 · 50 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649557, 649558.